Alert archive / Michigan / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 4, NWS Northern Indiana

April 6, 2010Berrien County, Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Apr 6, 2010, 9:56 AM EDT for Berrien County, Cass County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2010, 9:56 AM EDT (13:56 UTC)
Expired
Apr 6, 2010, 10:45 AM EDT
In force
49 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Berrien County, MI, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 9:26 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2010-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2010-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 448 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
448 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 7:31 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 6, 7:31 AM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
731 AM EDT TUE APR 6 2010

.AVIATION...
TSTMS MOVG EAST INTO NERN IL ALONG SLOW MOVG WARM FRONT ARE
EXPECTED TO AFFECT SBN LATE THIS MORNING. FRONT SHOULD LIFT FAR
ENOUGH NORTH DURING THE DAY FOR CAPPING TO DVLP KEEPING STORMS
NORTH OF THE AREA THIS AFTN/EVE. SOME POTENTIAL FOR STORMS TO MOVE
BACK INTO NRN INDIANA LATE TONIGHT AS APCHG UPR LEVEL TROF AND
CDFNT WKN CAP... BUT FOR NOW DIDN'T INCLUDE THESE IN TAF FCST DUE
TO CONSIDERABLE UNCERTAINTY IN OCCURRENCE AND TIMING.

&&

.PREV DISCUSSION... /ISSUED 440 AM EDT TUE APR 6 2010/

SHORT TERM...
TODAY THROUGH WEDNESDAY NIGHT...MAIN CONCERNS ARE EARLY IN THIS
PERIOD AS THE POTENTIAL FOR SEVERE STORMS EXISTS EARLY THIS MORNING.
LOW LEVEL FLOW HAS VEERED OVERNIGHT...WHICH HAS BEEN LIMITING THE
CONVERGENCE ALONG THE OUTFLOW BOUNDARY NEAR THE MICHIGAN LINE. KEPT
THE MENTION OF SEVERE STORMS EARLY...BUT RECENT RADAR TRENDS HAVE
INDICATED A WEAKENING IN STORMS. MAY CLEAR THESE COUNTIES IF THESE
TRENDS CONTINUE. FOR LATER TODAY...WINDS SHOULD BACK AND ALLOW THE
FRONT TO SURGE FARTHER NORTH. LEFT A CHANCE FOR STORMS OVER NORTHERN
AREAS GIVEN THE POTENTIAL FOR STORMS TO DEVELOP TODAY ALONG OLD
OUTFLOW BOUNDARIES. OTHERWISE...TEMPS SHOULD WARM CLOSE TO 80
DEGREES.

LONG TERM...
THU THROUGH MON. IN WAKE OF STRONG ENERGY CRNTLY INTO INTMTN REGION
TO PAC NW TRAVERSING THROUGH PLAINS WITH A HIGH SHEAR/LOW-MOD
INSTABILITY SVR/TOR THREAT ON DY2 HIGHLY DEPENDENT/CONDITIONAL ON
FNTL/MESOSCALE TIMING...WILL SEE A MUCH TAMER DY3-7 PD. CORE OF
MDLVL COLD AIR M25-28C AT 5H INTO SRN GRTLKS TO AFFORD SUFFICIENTLY
STEEP LAPSE RATES FOR CONVECTIVE SHRA ON THU AND THOUGH UNABLE TO
AFFORD ANY PARTICULARS WITH TIMING...ANY DEGREE OF SUN WL ALLOW FOR
HIGHLY STEEP LOW-MID LYR LAPSE RATES WITH PROFILE/WBZ SUFFICIENTLY
COLD/LOW FOR GRAUPEL IN AREAS OF HIR RETURNS...GIVEN UPR 30C SFC-5H
TEMP DIFFERENTIALS.. CONT THOUGH TO FAVOR WARMER MET
TEMPS/CONSISTENCY OVER GFS OF LATE WHEREAS SHALLOWNESS OF COLD AIR
APPEARS NOT WELL CAPTURED IN GFS PROFILES. WEAK RIDGING TO QUICKLY
PROCEED INTO CWA FOR FRI AS FULL LAT TROF EJECTS EWD INTO NEW
ENGLAND. ANTICIPATE FAIRLY QUICK MODERATION IN TEMPS AS BERING SEA
VORTEX MOVES INTO CNTL CANADA WITH TROF AXIS TO PAC NW TO 130/140W
OF CA COASTLINE TO PROVIDE DRY/SEASONABLY WARM END TO WEEK. WHILE
MEX POPS RISE DY7 WL CONT TO HOLD OFF WITH WRN DIGGING/SLOW PATTERN
EVOLUTION ANTICIPATED.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...SKIPPER
LONG TERM...MURPHY
AVIATION...JT
Hazardous weather outlook, Apr 6, 5:44 AM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 AM EDT TUE APR 6 2010

INZ003>007-MIZ077>081-OHZ001-002-070945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD
544 AM EDT TUE APR 6 2010 /444 AM CDT TUE APR 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
INDIANA...SOUTHWEST MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND INTO TONIGHT. A FEW
STRONGER STORMS COULD BE SEVERE WITH DAMAGING WIND GUSTS AND HAIL
TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ON WEDNESDAY. THERE IS A SLIGHT RISK
FOR SEVERE STORMS WITH ISOLATED DAMAGING WIND GUSTS...ESPECIALLY
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. THE POSSIBILITY OF A
BRIEF TORNADO AND HAIL TO ONE INCH IN DIAMETER CANNOT BE RULED OUT
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS REPORTS ARE APPRECIATED TODAY THROUGH WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-070945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
544 AM EDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND INTO TONIGHT. A FEW
STRONGER STORMS COULD CONTAIN WIND GUSTS TO 40 KNOTS AND HAIL TO
ONE INCH IN DIAMETER. WINDS AND WAVES WILL BE LOCALLY HIGHER IN
AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ON WEDNESDAY. THERE IS A SLIGHT RISK
FOR SEVERE STORMS WITH ISOLATED DAMAGING WIND GUSTS AND HAIL TO
ONE INCH IN DIAMETER...ESPECIALLY WEDNESDAY AFTERNOON INTO
WEDNESDAY EVENING.

SMALL CRAFT ADVISORY CONDITIONS APPEAR LIKELY WEDNESDAY NIGHT INTO
THURSDAY.

INZ008-009-012>018-020-022>027-032>034-OHZ004-005-015-016-024-025-
070945-
NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN...
GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
544 AM EDT TUE APR 6 2010 /444 AM CDT TUE APR 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ON WEDNESDAY. THERE IS A SLIGHT RISK
FOR SEVERE STORMS WITH ISOLATED DAMAGING WIND GUSTS...ESPECIALLY
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. THE POSSIBILITY OF A
BRIEF TORNADO AND HAIL TO ONE INCH IN DIAMETER CANNOT BE RULED OUT
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL LIKELY BE NEEDED WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Apr 6, 9:14 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
914 AM EDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     DOWAGIAC                41.98N  86.11W
04/05/2010                   CASS               MI   TRAINED SPOTTER

            SOME POWER LINES DOWN AND ROOF DAMAGE REPORTED

1150 PM     HAIL             FLOWERFIELD             42.07N  85.66W
04/05/2010  E0.88 INCH       ST. JOSEPH         MI   TRAINED SPOTTER

1200 AM     TSTM WND DMG     THREE RIVERS            41.94N  85.63W
04/06/2010                   ST. JOSEPH         MI   TRAINED SPOTTER

            TREES DOWN IN THREE RIVERS...ONE ONTO A HOUSE

1202 AM     HAIL             THREE RIVERS            41.94N  85.63W
04/06/2010  E1.00 INCH       ST. JOSEPH         MI   TRAINED SPOTTER

1202 AM     TSTM WND GST     MENDON                  42.01N  85.45W
04/06/2010  E50 MPH          ST. JOSEPH         MI   TRAINED SPOTTER

1204 AM     TSTM WND GST     4 NNW THREE RIVERS      42.00N  85.66W
04/06/2010  72               ST. JOSEPH         MI   AWOS

1215 AM     TSTM WND DMG     UNION CITY              42.07N  85.14W
04/06/2010                   BRANCH             MI   LAW ENFORCEMENT

            TREES DOWN

1219 AM     HAIL             UNION CITY              42.07N  85.14W
04/06/2010  M1.00 INCH       BRANCH             MI   LAW ENFORCEMENT

1239 AM     TSTM WND DMG     3 W UNION CITY          42.07N  85.19W
04/06/2010                   BRANCH             MI   EMERGENCY MNGR

            A TOP OF A PINE TREE WAS ACROSS A ROAD 3 MILES WEST OF
            UNION CITY

&&

EVENT NUMBER IWX1000390 IWX1000391 IWX1000395 IWX1000392 IWX1000393
IWX1000394 IWX1000396 IWX1000397 IWX1000398

SAW

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:54 AM EDTSpecial Marine WarningIWX96 min
Apr 6, 9:32 AM EDTSpecial Marine WarningIWX58 min
Apr 6, 10:07 AM EDTSpecial Weather StatementIWXLaPorte, Saint Joseph23 min
Apr 6, 10:39 AM EDTSpecial Weather StatementIWXSaint Joseph36 min
Apr 6, 4:54 PM EDTSmall Craft AdvisoryIWX5 hr
Apr 5, 10:53 PM EDTSpecial Weather StatementIWXVan Buren52 min
Apr 5, 11:38 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph37 min
Apr 6, 12:01 AM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale, Saint Joseph59 min
Apr 6, 12:37 AM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.